Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 314, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 29, 2022, 2:06 PM PDT for San Bernardino County, California. It was in force for 114 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2022, 2:06 PM PDT (21:06 UTC)
- Expired
- Sep 29, 2022, 4:00 PM PDT
- In force
- 114 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 160 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 2:53 PM PDT | FLASH FLOOD | 2 Sw Wonder Valley, CA | CALIFORNIA HIGHWAY PATROL REPORTS ROADWAY FLOODING ON HIGHWAY 62 WITH PART OF THE ROADWAY HAVING BEEN WASHED AWAY AROUND 317 PM PDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WGUS55 KVEF 292106
FFWVEF
CAC071-292300-
/O.NEW.KVEF.FF.W.0314.220929T2106Z-220929T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
206 PM PDT Thu Sep 29 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 400 PM PDT.
* At 206 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain east of Twentynine Palms along Highway 62. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Twentynine Palms Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3417 11606 3419 11594 3418 11579 3414 11575
3412 11577 3404 11576 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP2 follow-up statements
969
WGUS75 KVEF 292153
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
253 PM PDT Thu Sep 29 2022
CAC071-292300-
/O.CON.KVEF.FF.W.0314.000000T0000Z-220929T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
253 PM PDT Thu Sep 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON FOR SAN BERNARDINO COUNTY...
At 253 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain east of Twentynine Palms along Highway 62 are starting to
weaken. However, flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Twentynine Palms Airport and Highway 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3417 11606 3419 11594 3418 11579 3414 11575
3412 11577 3404 11576 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP736
WGUS75 KVEF 292252
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
352 PM PDT Thu Sep 29 2022
CAC071-292302-
/O.EXP.KVEF.FF.W.0314.000000T0000Z-220929T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
352 PM PDT Thu Sep 29 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM PDT THIS AFTERNOON FOR
SAN BERNARDINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3417 11606 3419 11594 3418 11579 3414 11575
3412 11577 3404 11576 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 9:54 AM PDT, 4 hours 12 minutes earlier.
Area forecast discussion, Sep 29, 9:54 AM PDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 954 AM PDT Thu Sep 29 2022 .SYNOPSIS...Isolated thunderstorms possible across western Arizona, southern Clark County, and eastern San Bernardino County this afternoon that may result in brief heavy rain and gusty winds. Decreasing precipitation chances expected into the weekend as moisture is scoured out by a system moving into Utah. Showers are possible at times in eastern Lincoln and northern Mohave this weekend. However, no impacts expected. Temperatures will slowly moderate closer to normal through the weekend. && .UPDATE...With some residual moisture still in place, can expect some isolated thunderstorms favoring the higher terrain, with latest CAMs highlighting southern Clark and southern Mohave counties this afternoon. With isolated thunderstorm formation will come the chance of localized flooding due to heavy rainfall and frequent cloud-to- ground lightning, though expecting coverage to be overall less than yesterday. Otherwise, above-average temperatures expected once again this afternoon. && .PREVIOUS DISCUSSION...152 AM PDT Thu Sep 29 2022/ .SHORT TERM...Today through Friday. An incoming West Coast trough will push moisture back southeastward into Arizona through the day today, which will limit thunderstorm chances for most locations this afternoon. Enough moisture should remain in place today over eastern portions of San Bernardino and Clark counties as well as portions of Mohave County. This is where isolated thunderstorms are possible this afternoon. Coverage of storms and overall impacts should be less than what we saw Wednesday as instability will be waning along with the moisture. Ensembles show low end probabilities for impactful rainfall, mainly in the higher terrain of eastern San Bernardino through southern Clark and Mohave counties. Thunderstorms that are able to develop this afternoon will end after sunset with a dry overnight period expected. Overnight lows Thursday night into Friday will be slightly cooler than tonight's low temperatures as moisture continues to decrease and mid to upper levels cool with influence of the incoming upper level trough. On Friday, the upper level low will drop into Utah. For the most part, not expecting much for this system in our area as the trough remains well to our northeast. The closest areas to the low pressure system will be far northern Mohave County and the eastern fringe of Lincoln County. A afternoon few showers or thunderstorms are possible in those areas as the low may be just close enough to provide some weak forcing as well as colder temperatures aloft, however not expecting any impactful weather from whatever precipitation can develop as moisture will be low and stable northwesterly flow will already be in place. Continued drying is expected on Saturday as northwest flow locks itself over the region. Expecting a dry day Saturday. After above normal high temperatures today, highs on Friday and Saturday will drop back a few degrees close to normal. .LONG TERM...Sunday through Thursday Late in the weekend we will see a trough passage to our north along with weak high pressure building off the west coast. Generally dry conditions are expected Sunday, but the latest ensembles are indicating that some low level moisture tries to work back north early next week as both the GEFS and EC ensemble runs are fairly bullish on this moisture. Looking at forecasted sounding data, it looks like this moisture should remain fairly shallow and would likely bring additional clouds to the far southern CWA, but at this point we can't totally rule out a shower or two over Mohave County early next week. Temperatures will slowly decrease through the period, but still remain a few degrees above normal. && .AVIATION...For Harry Reid...Light and variable winds will prevail though much of the morning. A brief period of southeast winds around 10KT is possible from 18Z- 21Z, though winds may remain light and variable through this period as well. By 21Z, expecting increasing south winds. Gusts up to 20KT expected this afternoon. Winds will slowly diminish this evening, though breezy south to southwest winds will linger a bit longer than typical nights with gusts 15-20KT possible through about 06Z. Light winds return by midnight and continue through Friday morning. Dry conditions are expected through the period, with the only potential for convection being south and west of the terminals (and coverage should be lower than yesterday). VFR mid to high clouds are possible at times. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting less convection today compared to yesterday, with isolated thunderstorms possible in terrain of Clark into eastern San Bernardino and Mohave counties. The threat for thunderstorms at any TAF site is low, with the only potential being at KEED and KIFP around 00Z with a low chance for -TSRA, CIGs around 10kft, and gusty outflow winds. In general, breezy south to southwest winds with gusts 15KT-20KT possible at times this afternoon. Diurnal wind trends return tonight. Occasional VFR high clouds are possible today, with gradual clear tonight. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Varian SHORT TERM/AVIATION...Nickerson LONG TERM...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 29, 9:25 AM PDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT THU SEP 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 5 E JOSHUA TREE 34.14N 116.24W
09/28/2022 SAN BERNARDINO CA LAW ENFORCEMENT
HEAVY WATER AND DEBRIS ON STATE ROUTE 62
BETWEEN ROTARY WAY AND WHITE FEATHER ROAD.
TIME OF FLOODING ESTIMATED BY RADAR.
0307 PM FLASH FLOOD 2 N JOSHUA TREE 34.17N 116.31W
09/28/2022 SAN BERNARDINO CA LAW ENFORCEMENT
VAN STUCK IN FLOWING WATER. INJURIES
UNKNOWN. DRIVER UNABLE TO GET OUT.
0343 PM FLASH FLOOD 3 N JOSHUA TREE 34.17N 116.31W
09/28/2022 SAN BERNARDINO CA LAW ENFORCEMENT
ROADWAY HEAVY WATER AND DEBRIS ON SUNBURST
BETWEEN DENNIS AND GOLDEN.
&&
VARIANNearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.